Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 151, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2010, 9:10 PM CDT for Meade County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2010, 9:10 PM CDT (02:10 UTC)
- Expired
- Aug 9, 2010, 10:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Meade County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2298 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
589 WUUS53 KDDC 100210 SVRDDC KSC119-100300- /O.NEW.KDDC.SV.W.0151.100810T0210Z-100810T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 910 PM CDT MON AUG 9 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 1000 PM CDT * AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF PLAINS CITY...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... PLAINS CITY... MISSLER... RURAL RESIDENCES OF NORTHWESTERN MEADE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3746 10061 3745 10011 3717 10059 3734 10063 TIME...MOT...LOC 0210Z 225DEG 10KT 3732 10053 $$ 18
3 follow-up statements
713 WWUS53 KDDC 100221 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 921 PM CDT MON AUG 9 2010 KSC119-100300- /O.CON.KDDC.SV.W.0151.000000T0000Z-100810T0300Z/ MEADE KS- 921 PM CDT MON AUG 9 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN MEADE COUNTY... AT 916 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF MISSLER...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3746 10061 3745 10011 3717 10059 3734 10063 TIME...MOT...LOC 0221Z 225DEG 10KT 3734 10050 $$ 18
889 WWUS53 KDDC 100248 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 948 PM CDT MON AUG 9 2010 KSC119-100300- /O.CON.KDDC.SV.W.0151.000000T0000Z-100810T0300Z/ MEADE KS- 948 PM CDT MON AUG 9 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN MEADE COUNTY... AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF MISSLER...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3746 10061 3745 10011 3717 10059 3734 10063 TIME...MOT...LOC 0247Z 225DEG 10KT 3739 10044 $$ 18
394 WWUS53 KDDC 100256 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 956 PM CDT MON AUG 9 2010 KSC119-100305- /O.EXP.KDDC.SV.W.0151.000000T0000Z-100810T0300Z/ MEADE KS- 956 PM CDT MON AUG 9 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEADE COUNTY EXPIRES AT 1000 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHWESTERN MEADE COUNTY. LAT...LON 3746 10061 3745 10011 3717 10059 3734 10063 TIME...MOT...LOC 0255Z 225DEG 10KT 3741 10042 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:46 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 9, 3:46 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT MON AUG 9 2010 .DISCUSSION... DAYS 1-2... THE SOUTHERN EDGE OF THE WESTERLIES WILL PERSIST ACROSS NORTHERN KS THROUGH WEDNESDAY AS A LONGWAVE TROUGH PERSISTS ACROSS THE WESTERN CONUS ALONG WITH UPPER RIDGING ACROSS THE SOUTHEASTERN STATES. A SHORTWAVE TROUGH LIFTING NORTHEAST THROUGH UTAH THIS MORNING IS EXPECTED TO PASS WELL TO OUR NORTHWEST TONIGHT AND INTO THE NORTHERN PLAINS ON TUESDAY. LOW LEVEL BAROCLINICITY WILL REMAIN RATHER WEAK ACROSS OUR FCST AREA. HOWEVER, A WEAK SFC TROUGH/FRONT WILL REMAIN NEARLY STATIONARY NEAR ITS CLIMATOLOGICAL POSITION ACROSS NORTHWEST KANSAS THROUGH WEDNESDAY AND SHOULD SERVE TO TRIGGER AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS ACROSS THE NORTHERN PART OF OUR FCST AREA. OTHERWISE, ONLY ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED IN OUR SOUTHERN COUNTIES AS A WEAK UPPER SYSTEM MOVES NORTHWARD OUT OF TEXAS. TEMPERATURES WILL REMAIN HOT THROUGH WEDNESDAY BUT HEAT INDICES WILL GENERALLY STAY BELOW 105. SO THE HEAT ADVISORY FOR OUR EASTERN COUNTIES WILL NOT BE EXTENDED. DAYS 3-7... THE MODELS ARE NOW IN GOOD AGREEMENT IN BREAKING DOWN THE RIDGE OVER THE CENTER OF THE COUNTRY AND REBUILDING IT IN THE WEST BY NEXT WEEKEND. THIS WILL FINALLY BRING AN END TO OUR HEAT WAVE AND A RETURN TO MORE NORMAL TEMPERATURES. SIGNALS IN THE GLOBAL PATTERN ARE GENERALLY SUPPORTIVE OF SUCH A TRANSITION AND THUS THE MODEL FORECASTS ARE TAKEN AT FACE VALUE. HOWEVER, WE WILL STILL HAVE AT LEAST TWO MORE DAYS OF NR 100 DEGREE TEMPS TO GET THROUGH BEFORE THE CHANGE. THU WILL STILL BE M/SUNNY AND HOT AS THE RIDGE HOLDS OVER THE SOUTH-CENTRAL US. STILL COULD SEE SOME STORMS IN CO MOVE INTO WRN KS, BUT THU LOOKS DRY FOR THE MAJORITY OF MY FA. HOWEVER, AN UPPER TROUGH WILL BE DROPPING THROUGH WESTERN CANADA AND INTO THE NRN PLAINS THU WHICH WILL PUSH A FRONT SOUTH THROUGH THE PLAINS. IT LOOKS LIKE THIS UPPER TROUGH WILL DIG WELL DOWN INTO THE CENTRAL CONUS ON FRI AND AS A RESULT THE FRONT SHOULD MAKE IT ALL THE WAY THROUGH KANSAS AND BRING AN END TO THE HEAT. THE TIMING OF THIS IS AT ISSUE, BUT THE 12Z EC HAS MOVED CLOSER TO THE GFS/GEM SOLUTION WHICH WOULD INDICATE A FROPA LATE FRI. WITH A LATE FROPA, FRI WILL STILL BE HOT BUT GIVEN THIS INCREASING CONSISTENCY, WILL INCREASE POPS LATER FRI. FINALLY THE COOL DOWN ARRIVES ACCORDING TO ALL GUIDANCE ON SAT. HAVE BUMPED TEMPS BACK DOWN TO AROUND NORMAL FROM SAT ON THROUGH WED, BUT THESE COULD EASILY BE TOO WARM DEPENDING ON THE STRENGTH OF THE FRONT. NW FLOW DEVELOPS ON THE FRONT SIDE OF THE WRN RIDGE FROM SAT THROUGH WED WHICH WOULD TEND TO FAVOR ENHANCED MCS/PRECIP CHANCES OVER THE PLAINS. WE HAVE SLIGHT CHANCE POPS GOING THROUGHOUT THAT PERIOD WHICH IS REASONABLE. FOR WEEK TWO, MODELS CONTINUE TO SHOW DEPRESSED HEIGHTS OVER US AND EITHER ZONAL OR NW FLOW (THE GFS IS THE MOST AMPLIFIED AND WET AND IT IS ALSO SUPPORTED BY THE MAJORITY OF ITS ENSEMBLE MEMBERS). WILL THEREFORE STICK WITH NEAR NORMAL TEMPS AND PRECIP FOR THE WEEK TWO FORECAST. -WRIGHT && .AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE REMAINS OVER SW KS THIS AFTERNOON AND SHOULD PROVIDE JUST ENOUGH CONVERGENCE AND LIFT TO PRODUCE SOME CB/TS LATER THIS AFTERNOON AND EVENING. INDEED, SOME RADAR RETURNS HAVE ALREADY DEVELOPED INVOF KPTT. THINK THE HIGHEST PROBABILITY OF TS IS AT KHYS BUT IT IS CERTAINLY POSSIBLE AT KDDC/KGCK. WITH NO DYNAMIC SUPPORT, ANY CONVECTION SHOULD QUICKLY DIE OUT AFTER 10/03Z. OUTSIDE OF ANY CONVECTION INVOF THE TAF SITES, VFR CONDITIONS WILL BE THE RULE THROUGH THIS FORECAST PERIOD. GUSTY S-SW FLOW OVER ALL 3 TERMINALS WILL BECOME LIGHT AND VARIABLE TONIGHT AS THE ATMOSPHERE DECOUPLES. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 71 100 70 101 / 20 20 20 0 GCK 69 99 68 101 / 20 20 20 0 EHA 67 96 67 99 / 20 20 20 0 LBL 70 98 68 100 / 20 20 20 0 HYS 73 100 71 100 / 30 20 20 10 P28 75 101 74 101 / 20 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ031-046-065-066- 079>081-089-090. && FN24/34
Hazardous weather outlook, Aug 9, 3:35 AM CDT, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT MON AUG 9 2010 KSZ030-043>045-061>064-074>078-084>088-101015- TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON- GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK- 335 AM CDT MON AUG 9 2010 /235 AM MDT MON AUG 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 6 PM AND INTO THIS EVENING AS AN UPPER LOW MOVES NORTH OUT OF TEXAS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY AFTERNOON AND EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES INTO SOUTHWEST KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY FROM WEDNESDAY INTO SUNDAY ACROSS EXTREME SOUTHWEST AND WEST CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ031-046-065-066-079>081-089-090-101015- ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 335 AM CDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY CONTINUES TODAY WITH HEAT INDICES FROM 105 TO 109 DEGREES IN THE MID TO LATE AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 6 PM AND INTO THIS EVENING AS AN UPPER LOW MOVES NORTH OUT OF TEXAS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY AFTERNOON AND EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES INTO SOUTHWEST KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY FROM WEDNESDAY INTO SUNDAY ACROSS EXTREME SOUTHWEST AND WEST CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Aug 9, 5:46 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 546 PM CDT MON AUG 9 2010 KSZ074-084-092330- MORTON-STANTON- 546 PM CDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHWESTERN STANTON COUNTIES... AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF THE SAUNDERS ELEVATOR... MOVING NORTHWEST AT 15 MPH. SMALL HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3771 10205 3772 10204 3726 10166 3724 10205 TIME...MOT...LOC 2245Z 143DEG 13KT 3741 10196 18
Special weather statement, Aug 9, 7:05 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 705 PM CDT MON AUG 9 2010 KSZ087-100045- MEADE- 705 PM CDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE COUNTY... AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3746 10064 3746 10038 3718 10032 3712 10062 TIME...MOT...LOC 0005Z 177DEG 12KT 3725 10052 18
Local storm report, Aug 9, 7:10 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT MON AUG 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 ENE PLAINS CITY 37.29N 100.53W
08/09/2010 E0.88 INCH MEADE KS LAW ENFORCEMENT
&&
MRUSSELLSpecial weather statement, Aug 9, 7:29 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 729 PM CDT MON AUG 9 2010 KSZ076-100115- HASKELL- 729 PM CDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF SATANTA...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3771 10107 3771 10078 3741 10072 3741 10106 TIME...MOT...LOC 0029Z 185DEG 13KT 3752 10095 18
Special weather statement, Aug 9, 9:08 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 908 PM CDT MON AUG 9 2010 KSZ087-100300- MEADE- 908 PM CDT MON AUG 9 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE COUNTY... AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3746 10061 3745 10011 3717 10059 3734 10063 TIME...MOT...LOC 0209Z 225DEG 10KT 3732 10053 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| Aug 9, 7:29 PM CDT | Special Weather Statement | DDC | Haskell | 46 min |
| Aug 9, 9:08 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Aug 9, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 42 min |
| Aug 9, 11:05 PM CDT | Special Weather Statement | DDC | Hodgeman | 40 min |
| Aug 9, 11:18 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 27 min |
| Aug 10, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.